Panic in Tamil Nadu as infant dies after pentavalent vaccination

Tamilnadu
Typography

CHENNAI: The death of a five-month-old boy a day after he was administered pentavalent vaccine during a medical camp in Tiruvannamalai on Wednesday has triggered panic in the state.  

 

The infant, who was restless and crying after the vaccination by Saidapet village health nurse at Nesal Primary Health Centre near Arani, was found unconscious on Thursday morning. When his parents and relatives rushed him to Nesal PHC, the medical officer said the boy was brought dead.

Alleging medical negligence of the village health nurse for the death of the infant, the baby’s parents and relatives protested near Nesal Primary Health Centre (PHC) in the district on Thursday, a Times of India report said.

The report quoted Baskaran, a relative of the infant Lithesh as saying that while the boy was administered vaccination, he was suffering from fever. Though his family members had alerted the nurse about the boy’s health condition, she insisted on administering the vaccine claiming that he was normal.

Sudha, branch medical officer of Sathiya Vijaya Nagaram, refuted the charge of the relatives that the boy died to medical negligence of the nurse, Senthamizhselvi.

“Along with Lithesh, nine other infants of the same batch were administered their third dose of vaccine and they are fine. The preliminary postmortem examination reports said sudden infant death is due to acute respiratory arrest syndrome due to aspiration but not due to any allergy,” Sudha said.

The directorate of public health has registered the death as an adverse event after immunization (AEFI) and will place it before a ten-member committee for a death audit.

The pentavalent vaccine was introduced in India as a replacement of diphtheria, pertussis, and tetanus (DPT) vaccine. It combines H influenza B and Hepatitis B with the older trivalent vaccine.

The introduction of the vaccine had triggered a controversy as it had led to numerous “isolated instances” of unexplained or “sudden death” following vaccination in neighbouring countries Sri Lanka, Bhutan, and Pakistan.

Health experts say though the combination vaccines have many positives, at times it can result in unexpected side effects. These side effects may be of major proportions, thereby making the vaccine unfit for administration. Incidents of this nature, which happened in the past, has raisec questions about the safety of pentavalent vaccines in several states in the country.

Image Credit: DownToEarth

1 1 1 1 1 1 1 1 1 1 Rating 0.00 (0 Votes)




Sign up via our free email subscription service to receive notifications when new information is available.

Follow us on Facebook